Alert archive / Michigan / Wind Advisories in 2019

Wind Advisory 1, NWS Detroit, MI

January 6, 2019Huron County, Sanilac County, Michigan

NWS Detroit, MI issued this wind advisory at Jan 6, 2019, 10:24 AM EST for Huron County, Sanilac County, Michigan. It took effect at Jan 7, 2019, 11:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2019, 10:24 AM EST (15:24 UTC)
In effect from
Jan 7, 2019, 11:00 AM EST
Expired
Jan 7, 2019, 9:27 PM EST
In force
10 hr
Issued by
NWS Detroit, MI

Counties Huron County, MI, Sanilac County, MI

The radar

The Detroit radar (KDTX), 123 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WWUS73 KDTX 061524
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1024 AM EST Sun Jan 6 2019

MIZ049-055-072300-
/O.NEW.KDTX.WI.Y.0001.190107T1600Z-190107T2300Z/
Huron-Sanilac-
Including the cities of Bad Axe and Sandusky
1024 AM EST Sun Jan 6 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM EST MONDAY...

The National Weather Service in Detroit/Pontiac has issued a Wind
Advisory, which is in effect from 11 AM to 6 PM EST Monday. 

HAZARDOUS WEATHER...

 * Strong onshore wind from the southeast will be sustained in
   excess of 35 mph and gust up to 50 mph in eastern Huron and 
   Sanilac Counties on Monday.

 * The strongest wind will occur in and near shoreline 
   communities between Port Austin and Port Sanilac. 

 * Wind gust magnitude will diminish considerably with inland
   extent.

IMPACTS...

 * Downed tree limbs and power lines are possible and may lead to 
   power outages. 

 * Hazardous driving for high profile vehicles.

 * Unsecured light outdoor objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means sustained wind speeds of at least 30 mph or
gusts of at least 45 mph are expected. Winds this strong can make
driving difficult...especially for high profile vehicles. Use 
extra caution.

 * Prepare, plan and stay informed. Visit 
   www.weather.gov/safety/wind 

&&

$$

JVC
5 follow-up statements
383 
WWUS73 KDTX 062232
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
532 PM EST Sun Jan 6 2019

MIZ049-055-070915-
/O.CON.KDTX.WI.Y.0001.190107T1600Z-190107T2300Z/
Huron-Sanilac-
Including the cities of Bad Axe and Sandusky
532 PM EST Sun Jan 6 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 6 PM EST
MONDAY...

HAZARDOUS WEATHER...

 * Strong onshore wind from the southeast will be sustained in 
   excess of 35 mph and gust up to 50 mph in eastern Huron and 
   Sanilac Counties on Monday. 

 * The strongest wind will occur in and near shoreline 
   communities between Port Austin and Port Sanilac. 

 * Wind gust magnitude will diminish considerably with inland 
   extent. 

IMPACTS...

 * Downed tree limbs and power lines are possible and may lead 
   to power outages. 

 * Hazardous driving for high profile vehicles.

 * Unsecured light outdoor objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means sustained wind speeds of at least 30 mph or
gusts of at least 45 mph are expected. Winds this strong can make
driving difficult...especially for high profile vehicles. Use
extra caution.

 * Prepare, plan and stay informed. Visit 
   www.weather.gov/safety/wind 

&&

$$

CB
794 
WWUS73 KDTX 070852
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
352 AM EST Mon Jan 7 2019

MIZ049-055-072300-
/O.CON.KDTX.WI.Y.0001.190107T1600Z-190107T2300Z/
Huron-Sanilac-
Including the cities of Bad Axe and Sandusky
352 AM EST Mon Jan 7 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EST THIS EVENING...

HAZARDOUS WEATHER...

 * Strong onshore wind from the southeast will be sustained in
   excess of 35 mph and gust up to 50 mph in eastern Huron and
   Sanilac Counties today. 

 * The strongest wind will occur in and near shoreline 
   communities between Port Austin and Port Sanilac. 

 * Wind gust magnitude will diminish considerably with inland 
   extent. 

IMPACTS...

 * Downed tree limbs and power lines are possible and may lead 
   to power outages. 

 * Hazardous driving for high profile vehicles.

 * Unsecured light outdoor objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means sustained wind speeds of at least 30 mph or
gusts of at least 45 mph are expected. Winds this strong can make
driving difficult...especially for high profile vehicles. Use
extra caution.

 * Prepare, plan and stay informed. Visit 
   www.weather.gov/safety/wind 

&&

$$

DRK
734 
WWUS73 KDTX 071458
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
958 AM EST Mon Jan 7 2019

MIZ049-055-072300-
/O.CON.KDTX.WI.Y.0001.190107T1600Z-190107T2300Z/
Huron-Sanilac-
Including the cities of Bad Axe and Sandusky
958 AM EST Mon Jan 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

HAZARDOUS WEATHER...

 * Strong onshore wind from the southeast will be sustained in 
   excess of 35 mph and gust up to 50 mph in eastern Huron and 
   Sanilac Counties today. 

 * The strongest wind will occur in and near shoreline 
   communities between Port Austin and Port Sanilac. 

 * Wind gust magnitude will diminish considerably with inland 
   extent. 

IMPACTS...

 * Downed tree limbs and power lines are possible and may lead 
   to power outages. 

 * Hazardous driving for high profile vehicles.

 * Unsecured light outdoor objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means sustained wind speeds of at least 30 mph or
gusts of at least 45 mph are expected. Winds this strong can make
driving difficult...especially for high profile vehicles. Use
extra caution.

 * Prepare, plan and stay informed. Visit 
   www.weather.gov/safety/wind 

&&

$$

JVC
968 
WWUS73 KDTX 072227
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
527 PM EST Mon Jan 7 2019

MIZ049-055-080300-
/O.EXT.KDTX.WI.Y.0001.000000T0000Z-190108T0300Z/
Huron-Sanilac-
Including the cities of Bad Axe and Sandusky
527 PM EST Mon Jan 7 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS EVENING...

The Wind Advisory is now in effect until 10 PM EST this evening. 

HAZARDOUS WEATHER...

 * Strong onshore wind wind gusts of up to 45 mph will remain
   possible in eastern Huron and Sanilac Counties early this
   evening.

 * The strongest wind will occur in and near shoreline 
   communities between Port Austin and Port Sanilac. 

 * Wind gust magnitude will diminish considerably with inland 
   extent. 

IMPACTS...

 * Downed tree limbs and power lines are possible and may lead 
   to power outages. 

 * Hazardous driving for high profile vehicles.

 * Unsecured light outdoor objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means sustained wind speeds of at least 30 mph or
gusts of at least 45 mph are expected. Winds this strong can make
driving difficult...especially for high profile vehicles. Use
extra caution.

 * Prepare, plan and stay informed. Visit 
   www.weather.gov/safety/wind 

&&

$$

CB
781 
WWUS73 KDTX 080227
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
927 PM EST Mon Jan 7 2019

MIZ049-055-080330-
/O.CAN.KDTX.WI.Y.0001.000000T0000Z-190108T0300Z/
Huron-Sanilac-
Including the cities of Bad Axe and Sandusky
927 PM EST Mon Jan 7 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Detroit/Pontiac has cancelled the
Wind Advisory. 

HAZARDOUS WEATHER...

 *  Winds have diminished below advisory criteria. Southwest 
    winds of 20 to 30 mph will impact the shoreline area of Lake 
    Huron tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

CB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Jan 6, 4:46 AM EST, 5 hours 38 minutes earlier.

Area forecast discussion, Jan 6, 4:46 AM EST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
446 AM EST Sun Jan 6 2019

.AVIATION...

Guidance is now following suite with recent satellite trends
scattering out the post frontal stratus a bit faster now thus will
trend tafs in that direction. Bulk of the taf will focus on winds
veering from north to southeast through the day as high pressure
slides north and east of the region. Attention will then start
shifting to the lead edge of precipitation ahead of the next low
that will track north of the area on Monday. Light snow may fall
across MBS and FNT late tonight, but dry air will make it difficult
to occur farther south.

For DTW...There's a chance that stratus will linger through the
morning today, but will get a little optimistic due to current
satellite trends. Winds will veer from north to southeast largely
below 7 knots.

.DTW THRESHOLD PROBABILITIES...

* Moderate for ceiling 5000 ft or less this morning. Low the rest of
  the forecast.

&&

.PREV DISCUSSION...
Issued at 321 AM EST Sun Jan 6 2019

DISCUSSION...

Deep layer northwest flow now entrenched across southeast Michigan,
left in the wake of exiting northern stream shortwave energy and the
attendant overnight cold frontal passage. Ensuing moderate cold air
advection persisting through the morning period, the inbound airmass
characterized by 925 mb temperatures averaging near -6C. The
advective process will sustain a higher coverage of stratus early in
the day, before tending to gradually thin this afternoon as veering
low level flow favors greater boundary layer drying/mixing. With
that said, worth noting the brief window of cold onshore/NE flow
that sets up across lake Huron, which could contribute a period of
lake stratus late in the day. Highs today generally mid 30s.

1033 mb surface high centered over central Ontario this morning will
settle eastward into western Quebec over the next 24 hours. This
process will establish a firm east-southeast low level gradient for
the tonight period, effectively reinforcing the deep layer resident
cold and dry profile. At the same time, strong height falls spilling
into the central plains will establish a corridor of warm air
advection within the strengthening southwest flow immediately
downstream. Southeast Michigan will be tenuously positioned within
the southeast expanse of this lead wing of moist isentropic ascent.
The greater influx of moisture through the Monday morning period
will translate from southern lake Michigan northeast into northwest
lower MI, meaning the local area is left with simply a glancing/
brief window of meaningful ascent and modest moisture quality. This
calls into question both potential of precipitation and the
resulting ptype during this time. Higher likelihood for
precipitation between 09z-15z exists with northward extent, with
areas generally south of the M-59 corridor appearing largely removed
from any potential outside of perhaps a few snowflakes/pellets
within a generally unsaturated profile. Substantial component of
evaporative cooling given the depth of dry air and lack of stronger
moisture/warm advection early on suggests leaning toward the cooler
side of the thermal profile as wet bulbing commences across the
north. Despite some guidance and the probabilistic output
highlighting a ptype of freezing rain, prefer to lean the forecast
toward mainly snow during this time. Briefly favorable placement of
the main ascent into the dendritic growth zone could capitalize on a
profile that becomes supersaturated with respect to ice to yield a
burst of moderate snow - mainly across the Saginaw valley and thumb
regions. The limited residence time /2-4 hours/ places a ceiling on
accumulation potential, but a quick inch or so remains in play
across this corridor.

Precipitation potential wanes briefly 15z-18z as the lead ascent
exits northeast, with the magnitude of low level warm air advection
subsequently strengthening during this time. This will effectively
ease the column above freezing, just as the inbound secondary round
of precipitation arrives. This linear moist axis, courtesy of deep
layer ascent tied to the pre-frontal trough and accompanying strong
heights falls, will sweep through during the mid-late afternoon
period. Any opportunity for this to occur as freezing rain across
the north should be fleeting given the timing, perhaps simply an
hour or two where temperatures are near 32 degrees in Huron county.
With the trailing cold front passage unlikely until evening,
sustained warm air advection will lift temperatures into the lower
40s across southern sections despite the rainfall.

Higher amplitude troughing currently residing off the western
Canadian coast will break east-southeast as the pacific jet buckles
northward over the next several days. This will draw pieces of this
energy into the great lakes during the midweek period. Recent model
guidance moving toward a stronger initial response as height falls
spill eastward, leading to a period of heightened mid level dynamics
locally sometime Tuesday into Tuesday night. High degree of
uncertainty yet in the overall evolution during this period, but a
quick precip episode is possible. A much more wintry pattern will
then emerge as amplified troughing takes residence for the late week
period.

MARINE...

Active couple days across the Great Lakes as we deal with first deal
with elevated northerly flow behind a cold front today. Winds will
gust to near 30 knots into the afternoon before high pressure builds
into the region allowing winds to relax. Small Craft Advisories
remain in effect for the Lake Huron nearshore zones and outer
Saginaw Bay for the first half of the day. After a brief lull in
winds due to that high pressure system, a stronger low will track
through the northern Great Lakes Monday night into Tuesday with a
clipper racing across the central Great Lakes Tuesday. A series of
cold fronts and troughs will bring several opportunities for gale
force winds into the mid week period. The first of which will occur
Monday and the inherited Gale Watch will be upgraded to a Gale
Warning with this forecast.

HYDROLOGY...

A low pressure system will track through the region Monday into
Tuesday. The leading warm front Monday morning and trailing cold
front Monday night will bring a round of precipitation to the area.
A combination of rain and snow Monday morning will become all rain
by Monday afternoon. Total rainfall will range from a tenth to a
third of an inch from south to north respectively. Given the lack of
solid frozen ground, little to no snowmelt and lower flows in the
rivers, do not expect any flooding issues other than some ponding in
usual locations include the more susceptible urban areas.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning from 7 AM to 7 PM EST Monday for LHZ361>363-421-
     441>443-462>464.

     Small Craft Advisory until 3 PM EST this afternoon for LHZ421-
     441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DRK
DISCUSSION...MR
MARINE.......DRK
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jan 6, 4:30 AM EST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
430 AM EST Sun Jan 6 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-070930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
430 AM EST Sun Jan 6 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

The potential exists for a light wintry mix to develop late tonight
through mid morning Monday. Precipitation will begin as snow, but may
transition to a brief period of freezing rain before tapering off.
Some very minor accumulation of ice is possible, mainly from the I-69
corridor northward. In addition, the saginaw valley and thumb region
may see snow accumulations near one inch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
430 AM EST Sun Jan 6 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A small craft advisory is in effect today. Refer to the latest
forecast for detail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A gale warning is in effect Monday. Refer to the latest forecast
for
detail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:15 AM ESTGale WarningDTX42 hr

Nearby

Wind Advisories in Michigan, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.